From Medscape Medical News > Alerts, Approvals and Safety Changes > Medscape AlertsAuthors and Disclosures
July 21, 2011 — The US Food and Drug Administration (FDA) continues to review conflicting studies on whether oral bisphosphonates prescribed for osteoporosis are linked to an increased risk for esophageal cancer, the agency announced today.
The FDA stressed that it has not concluded that this class of medications increases the risk for esophageal cancer, and that it believes their ability to lower the risk for serious fractures in patients with osteoporosis outweighs their known potential risks. Esophogeal cancer, the agency noted, is rare, particularly among women.
Caveats aside, the FDA faces the challenge of making sense of studies that come to different conclusions about a possible association between oral bisphosphonates such as alendronate (Fosamax, Merck) and ibandronate (Boniva, Genentech) and esophogeal cancer. The 2 largest studies under review relied on the UK General Practice Research Database.
One study published last August reported no increase in the cancer risk. The other study, which appeared a month later, found that the risk for esophogeal cancer doubled among patients who had 10 or more prescriptions for bisphosphonates or who had taken them for more than 3 years, according to the FDA.
Other researchers who delved into different patient databases have reported either no increased risk or a lower risk for esophogeal cancer.
While the FDA continues its investigation, the agency is advising physicians to instruct patients to carefully follow the directions for taking oral bisphosphonates, as esophagitis and other esophageal events have been reported for patients using the drugs incorrectly. Esophagitis and esophageal irritation are potential precursors of cancer.
Patients should be told to take their bisphosphonate with a full glass of water first thing in the morning after they wake up. They should not eat or drink anything or lie down for at least 30 to 60 minutes afterward, according to the FDA. Reclining after taking the drug can cause it to wash back up the esophagus.
The FDA also is telling physicians that there are not enough scientific data at this time to justify endoscopic screenings of patients who are taking oral bisphosphonates without any symptoms of esophageal problems.
More information about today's FDA announcement is available on the agency's Web site.
To report adverse events related to oral bisphosphonates, contact MedWatch, the FDA's safety information and adverse event reporting program, by telephone at 1-800-FDA-1088, by fax at 1-800-FDA-0178, online athttp://www.fda.gov/medwatch, or by mail to MedWatch, FDA, 5600 Fishers Lane, Rockville, Maryland 20852-9787.
I have been running a personal campaign about these dangerous and ineffective drugs for several years now.
Here is the link to most of the articles I have written recently on the topic of bisphosphonates.
Despite the growing body of evidence that they do not prevent osteoporosis (they actually increase risk of fracture - would you believe it!) and have horrendous side effects, they still get prescribed with gay abandon. These drugs are not lollies - they are harmful drugs which are so corrosive that the person taking them must not lie down for half an hour or so, lest they burn out their oesophagus.
My advice is this when taking any medicines:
If in Doubt - Leave it Out!
Post a Comment